Alert archive / Washington / High Wind Warnings in 2013

High Wind Warning 1, NWS Seattle, WA

February 25, 2013San Juan County, Washington

NWS Seattle, WA issued this high wind warning at Feb 25, 2013, 8:57 AM PST for San Juan County, Washington. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 2013, 8:57 AM PST (16:57 UTC)
Expired
Feb 25, 2013, 1:00 PM PST
In force
4 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 5.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2013-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2013-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

095 
WWUS76 KSEW 251657
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
857 AM PST MON FEB 25 2013

.STRONG ONSHORE FLOW WILL CONTINUE TODAY BEHIND A COLD FRONT. HIGH
WINDS WILL OCCUR THROUGH MIDDAY AT THE EAST ENTRANCE TO THE STRAIT
OF JUAN DE FUCA WHICH INCLUDES THE ADMIRALTY INLET AREA...WESTERN
SKAGIT COUNTY...AND WHATCOM COUNTY.

WAZ503-252100-
/O.UPG.KSEW.WI.Y.0004.000000T0000Z-130225T2100Z/
/O.NEW.KSEW.HW.W.0001.130225T1657Z-130225T2100Z/
WESTERN WHATCOM COUNTY-
857 AM PST MON FEB 25 2013

...HIGH WIND WARNING IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

* SOME AFFECTED LOCATIONS...BELLINGHAM.

* TIMING...SOUTHWESTERLY WINDS WILL PEAK THROUGH MIDDAY TODAY.

* WIND...SOUTHWESTERLY WINDS 30 TO 45 MPH WITH LOCAL GUSTS TO 65 MPH.

* IMPACTS...WINDS THIS STRONG CAN DOWN TREES AND CAUSE POWER
  OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT A HAZARDOUS WIND EVENT IS IMMINENT
OR OCCURRING.

&&

$$

WAZ001-506-510-252100-
/O.UPG.KSEW.WI.Y.0004.000000T0000Z-130226T0000Z/
/O.NEW.KSEW.HW.W.0001.130225T1657Z-130225T2100Z/
SAN JUAN COUNTY-WESTERN SKAGIT COUNTY-ADMIRALTY INLET AREA-
857 AM PST MON FEB 25 2013

...HIGH WIND WARNING IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

* SOME AFFECTED LOCATIONS...NORTH INTERIOR OF WESTERN 
  WASHINGTON...ESPECIALLY THE LAND AREAS NEAR THE EAST ENTRANCE 
  TO THE STRAIT OF JUAN DE FUCA SUCH AS WHIDBEY ISLAND...FIDALGO 
  ISLAND...AND THE SAN JUAN ISLANDS. 

* TIMING...WESTERLY WINDS WILL PEAK THROUGH MIDDAY TODAY.

* WIND...WEST TO SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60
  MPH.

* IMPACTS...WINDS THIS STRONG CAN DOWN TREES AND CAUSE POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT A HAZARDOUS WIND EVENT IS IMMINENT
OR OCCURRING.

&&

$$
WEATHER.GOV/SEATTLE
MERCER
1 follow-up statement
932 
WWUS76 KSEW 252055
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1255 PM PST MON FEB 25 2013

...STRONG WINDS WILL SLOWLY DECREASE THE REST OF THE AFTERNOON
AND EVENING...

WAZ510-260200-
/O.EXP.KSEW.HW.W.0001.000000T0000Z-130225T2100Z/
/O.NEW.KSEW.WI.Y.0005.130225T2100Z-130226T0200Z/
ADMIRALTY INLET AREA-
1255 PM PST MON FEB 25 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING...
...HIGH WIND WARNING WILL EXPIRE AT 1 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM PST THIS EVENING. 

* SOME AFFECTED LOCATIONS...WHIDBEY ISLAND.

* TIMING...WESTERLY WINDS WILL SLOWLY DECREASE THROUGH THE REST OF
  TODAY.

* WIND...WEST WINDS 25 TO 35 MPH WITH GUSTS TO 50 MPH...DECREASING
  TO 15 TO 25 MPH WITH GUSTS TO 35 MPH BY THIS EVENING. WINDS WILL
  CONTINUE TO EASE THROUGH THE EVENING.

* IMPACTS...WINDS THIS STRONG CAN BREAK SMALL TREE BRANCHES AND 
  CAUSE LOCAL POWER OUTAGES. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$

WAZ001-503-506-252200-
/O.EXP.KSEW.HW.W.0001.000000T0000Z-130225T2100Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
1255 PM PST MON FEB 25 2013

...HIGH WIND WARNING WILL EXPIRE AT 1 PM PST THIS AFTERNOON...

THE STRONGEST WINDS PEAKED PRIOR TO MIDDAY AND WILL CONTINUE TO
DECREASE THIS AFTERNOON. THEREFORE...THE HIGH WIND WARNING WILL BE
ALLOWED TO EXPIRE AT 1 PM PST. SOUTHWEST WINDS OF 15 TO 25 MPH WITH
GUSTS TO 40 MPH CAN BE EXPECTED THIS AFTERNOON BEFORE DIMINISHING
TONIGHT. 

$$
WEATHER.GOV/SEATTLE
MERCER

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high wind warning went out at Feb 25, 3:00 AM PST, 5 hours 57 minutes earlier.

Area forecast discussion, Feb 25, 3:00 AM PST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO THE SYNOPSIS
NATIONAL WEATHER SERVICE SEATTLE WA
300 AM PST MON FEB 25 2013

.SYNOPSIS...THE STRONG COLD FRONT THAT SWEPT THROUGH WESTERN
WASHINGTON OVERNIGHT WILL CROSS THE CASCADES THIS MORNING. STRONG
MOIST ONSHORE FLOW WILL FOLLOW THE FRONT TODAY FOR SHOWERS AND WINDY
CONDITIONS. A WEAK UPPER RIDGE WILL MOVE ACROSS THE REGION TUESDAY
FOR A MOSTLY DRY DAY. WEAKER FRONTS WILL BRING RAIN AT TIMES TUESDAY
NIGHT THROUGH THE END OF THE WEEK.

&&

.SHORT TERM...A VIGOROUS COLD FRONT IS MOVING THROUGH WESTERN
WASHINGTON EARLY THIS MORNING. THE FRONT MADE LANDFALL ON THE NORTH
COAST JUST BEFORE MIDNIGHT...AND AT 2 AM IT WAS NEARING THE SEATTLE
AREA. THE KATX RADAR ON CAMANO ISLAND IS STILL DOWN DUE TO A
WIDEBAND COMMUNICATIONS FAILURE...BUT THE COMPOSITE RADAR IMAGE
STILL SHOWS A WELL DEFINED BACK EDGE TO THE MAIN FRONTAL
PRECIPITATION BAND.

THE FRONT IS PRODUCING SOME WINDY CONDITIONS AS WELL...ESPECIALLY IN
THE NORTH INTERIOR OF WESTERN WASHINGTON. NAVAL AIR STATION WHIDBEY
ISLAND RECORDED A GUST TO 52 MPH...WHILE OTHER SPOTS IN WESTERN
WHATCOM COUNTY AND THE SAN JUANS HAVE BEEN GUSTING INTO THE LOWER TO
MID 40S. ELSEWHERE IN THE LOWLANDS THE STRONGEST GUSTS HAVE BEEN
MAINLY IN THE 30 TO 40 MPH RANGE.

THE FRONT WILL MOVE ACROSS THE CASCADES DURING THE NEXT FEW HOURS.
THE UPPER TROUGH AXIS WILL FOLLOW JUST A FEW HOURS BEHIND THE
FRONT...AND THE WRAP-AROUND PORTION OF THE OCCLUSION WILL BE JUST A
FEW HOURS BEHIND THE TROUGH AXIS. STRONG SOUTHWEST PRESSURE
GRADIENTS WILL DEVELOP OVER WESTERN WASHINGTON IN THE WAKE OF THE
FRONT...AND A PUGET SOUND CONVERGENCE ZONE SHOULD FORM QUICKLY IN
MOIST LOW LEVEL ONSHORE FLOW.

THE STRONGEST WINDS IN THE POST-FRONTAL ENVIRONMENT TODAY WILL BE
ALONG THE EAST ENTRANCE TO THE STRAIT OF JUAN DE FUCA -- NAMELY THE
ADMIRALTY INLET AREA...WESTERN SKAGIT COUNTY...AND SAN JUAN COUNTY
ZONES. WINDS THERE SHOULD LOCALLY BE AS HIGH AS 35 MPH SUSTAINED
WITH GUSTS UP TO 50 MPH...AND THE WIND ADVISORY WILL REMAIN IN
EFFECT THERE UNTIL 4 PM TODAY. IT WILL BE WINDY ELSEWHERE IN THE
LOWLANDS TOO...BUT THE MESOSCALE MODEL GUIDANCE AND WEAK ISALLOBARIC
TENDENCY SUGGEST THAT WINDS WILL BE SUB-ADVISORY STRENGTH -- UP TO
30 MPH SUSTAINED WITH GUSTS LESS THAN 45 MPH.

TWO TO 5 INCHES OF SNOW HAS FALLEN IN THE MOUNTAINS SO FAR WITH THE
SNOW LEVEL AROUND 2000 FT. THE FRONT WILL BE ACROSS THE CASCADES IN
THE NEXT FEW HOURS...BUT STEADY PRECIPITATION WILL CONTINUE ALL DAY
IN MOIST WESTERLY FLOW BEHIND THE FRONT. ANOTHER 4 TO 9 INCHES OF
SNOW IS A GOOD BET WITH THE HIGHEST AMOUNT PROBABLY FALLING AT MOUNT
BAKER. THE SNOW LEVEL WILL STAY NEAR 2000 FT. THE WINTER WEATHER
ADVISORY WILL REMAIN IN EFFECT.

NORTHWEST FLOW ALOFT WILL PREVAIL TONIGHT AS A WEAK UPPER RIDGE
PROGRESSES TOWARD THE PACIFIC NORTHWEST. THE AIR MASS WILL REMAIN
MOIST...BUT IT WILL STABILIZE AND ONSHORE FLOW WILL EASE. SHOWERS
WILL DECREASE AND BECOME LIMITED TO THE WEST SLOPES OF THE MOUNTAINS
AND THE REMAINS OF THE CONVERGENCE ZONE.

THE UPPER RIDGE WILL MOVE ACROSS WESTERN WASHINGTON TUESDAY...AND IT
WILL BE A DRY OR MOSTLY DRY DAY FOR MUCH OF THE FORECAST AREA. THE
LEADING EDGE OF THE NEXT FRONT COULD BRING PRECIPITATION TO THE
COAST AND OLYMPICS AGAIN BY THE END OF THE DAY...AND THE CLOUDS
AHEAD OF THAT FEATURE WILL MEAN A MOSTLY CLOUDY DAY FOR THE AREAS
THAT STAY DRY.

THE FRONT WILL MOVE ACROSS THE AREA TUESDAY NIGHT. IT WILL BE
CONSIDERABLY WEAKER THAN THE FRONT CURRENTLY MOVING THROUGH...WITH
LESS PRECIPITATION AND JUST SOME BREEZY CONDITIONS AT THE COAST AND
IN THE NORTH INTERIOR. THERE WILL BE SPOTTY LIGHT SHOWERS WEDNESDAY
BEHIND THE FRONT...AND PROBABLY SOME SUN BREAKS AS ANOTHER WEAK
UPPER RIDGE NEARS THE COAST.   MCDONNAL

.LONG TERM...THE LONGER RANGE MODELS CONTINUE TO AGREE ON THE
GENERAL IDEA THAT A LARGE-SCALE UPPER RIDGE WILL BUILD OVER THE
WESTERN UNITED STATES THURSDAY AND FRIDAY...WITH THE RIDGE THEN
STARTING TO SHIFT EASTWARD AND WEAKEN SATURDAY AND SUNDAY. A FRONTAL
SYSTEM MOVING INTO WESTERN CANADA ALONG THE NORTHWEST SIDE OF THE
RIDGE WILL PROBABLY BRING SOME PRECIPITATION TO WESTERN WASHINGTON
THURSDAY AND MAYBE FRIDAY. THERE IS MORE DISAGREEMENT BETWEEN MODELS
FOR SATURDAY AND SUNDAY -- AS WELL AS POOR RUN-TO-RUN CONSISTENCY
AND LARGE SPREAD IN THE ENSEMBLE MEMBERS -- TO SAY MUCH WITH
CONFIDENCE. OF THE TWO DAYS THIS WEEKEND...SATURDAY PROBABLY HAS A
BETTER CHANCE OF BEING THE DRY OR AT LEAST LESS WET DAY -- BUT THERE
ARE NO GUARANTEES OF THAT.   MCDONNAL

&&

.HYDROLOGY...RIVER FLOODING IS NOT EXPECTED THE NEXT 7 DAYS.
MCDONNAL

&&

.AVIATION...AT 3 AM...A POTENT UPPER TROUGH AXIS WAS JUST OFF THE
COAST...AND A STRONG SURFACE COLD FRONT WAS QUICKLY MOVING EAST INTO
THE PUGET SOUND LOWLANDS. STRONG WESTERLY LOW-LEVEL WIND IS EXPECTED
BEHIND THE FRONT TODAY. THE AIR MASS WILL BECOME UNSTABLE...LEADING
TO A SHOWERY REGIME FOR MOST OF WRN WA. HOWEVER...WLY FLOW WILL LEAD
TO RAIN SHADOWING AND DRIER WEATHER DOWNWIND OF THE OLYMPICS OVER
CENTRAL PUGET SOUND. HIGH PRES WILL MOVE INTO THE REGION TONIGHT...
BRINGING LIGHTER WINDS AND A MORE STABLE AIR MASS. THE LOW-LEVELS
WILL REMAIN MOIST...BUT DRIER AIR WILL MOVE IN ABOVE 050.

KSEA...STRONG FROPA CURRENTLY TAKING PLACE AT 11Z. BEHIND THE
FRONT...STRONG ONSHORE FLOW WILL LEAD TO CIGS OF 015-030 THROUGH
20Z...RISING TO 030-045 THEREAFTER DUE TO DAYTIME HEATING. A SHIFT
TO WESTERLY FLOW ALOFT WILL PROVIDE OLYMPIC RAIN SHADOWING TO
CENTRAL PUGET SOUND...KEEPING THE TERMINAL MAINLY SHOWER-FREE TODAY.
SFC WIND FROM THE SW TODAY. PEAK WIND GUSTS OF 35-40 KT WILL OCCUR
THIS AFTN. WINDS BECOMING MUCH LIGHTER TONIGHT...WITH CIGS SETTLING
BACK DOWN INTO THE 015-030 RANGE AFTER 08Z.     HANER

&&

.MARINE...A 1000 MB LOW WAS LOCATED NEAR NORTHEAST VANCOUVER ISLAND
EARLY THIS MORNING. A STRONG COLD FRONT TRAILED FROM THE LOW. AT 3
AM...IT HAD MOVED ONSHORE AND WAS ABOUT TO MOVE ACROSS THE PUGET
SOUND LOWLANDS. STRONG ONSHORE GRADIENTS ARE EXPECTED TODAY IN THE
WAKE OF THE FRONT...WITH WESTERLY GALES EXPECTED INTO THIS EVENING
OVER THE CENTRAL AND EASTERN STRAIT. A FRESH SWELL EXCEEDING 15 FEET
WILL ALSO KICK UP OVER THE COASTAL WATERS TODAY THANKS TO W-NW GALES
THIS MORNING OFF THE COAST.

TONIGHT...HIGH PRES WILL GRADUALLY BUILD IN OVERHEAD...SO GRADIENTS
AND WINDS WILL WEAKEN. A WEAKER FRONT WILL MOVE ACROSS THE WATERS ON
TUE EVNG.     HANER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WIND ADVISORY ADMIRALTY INLET...WESTERN SKAGIT COUNTY...SAN
       JUAN COUNTY ZONES UNTIL 4 PM PST TODAY.
     WINTER WEATHER ADVISORY FOR THE NORTH AND CENTRAL UNTIL 4 PM
       PST TODAY.
PZ...GALE WARNING ALL WATERS.
     SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 5:45 AM PSTWinter Storm WarningSEW10 hr
Feb 25, 10:40 AM PSTSmall Craft AdvisorySEW38 hr
Feb 25, 12:55 PM PSTWind AdvisorySEW5 hr
Feb 25, 2:51 PM PSTGale WarningSEW6 hr

Nearby

High Wind Warnings in Washington, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.